MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. RSS GLENOSPHERE INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

ASCENSION ORTHOPEDICS, INC. RSS GLENOSPHERE INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number HDL-0960-065-01
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/14/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during surgery, the tip of the rss glenosphere inserter broke as the glenosphere was being impacted/inserted in to the baseplate.The surgery was completed, after a non-significant delay, but it is unknown how.No injuries were reported.
 
Additional Manufacturer Narrative
H3, h6: the product has not been returned to the aus site for evaluation, but photographs were provided.The reported event was confirmed.The following investigative actions were performed.Complaint history review: the complaint history review identified similar reported events for this device.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.Risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is acceptable.Capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.Product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.Additional product history review: evaluation of the photograph confirms the reported event.The provided picture identifies the threaded tip of the rss glenosphere inserter was broken off.Therefore, the failure is confirmed.Dhr/batch record review: as the product lot number was not reported, the dhr/batch record review could not be completed.Visual inspection: visual inspection was unable to be performed because the device has not been received for evaluation.The complaint alleges no injury to the patient nor a significant delay during surgery.As the product lot number was not reported, a determination of whether the device met manufacturing specifications could not be made.A definitive root cause for the reported event could not be determined.The rss glenosphere inserter is a reusable instrument expected to be used across multiple surgeries.It features a threaded tip which is screwed into the rss glenosphere, an implantable component of the reverse shoulder system, to assist with insertion of the glenosphere.The head of the inserter is impacted with a mallet to insert and seat the glenosphere.The complaint alleges that the threaded tip of the inserter broke off during use.Potential causes for the reported event include subjecting the inserter to excessive force during impaction.Alternatively, previous complaints for similar instruments determined that the tip may have broken during impaction if the inserter were not sufficiently threaded into the glenosphere, causing the inserter to be too loose during impaction.Finally, as the instrument is reusable and is subjected to significant forces during use, the reported event may have been caused by wear due to normal use.Based on this investigation, the need for corrective action is not indicated as no non-conformances nor manufacturing deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.
 
Additional Manufacturer Narrative
The product has not been returned to the aus site for evaluation, but photographs were provided.The reported event was confirmed.The following investigative actions were performed.Complaint history review: the complaint history review identified similar reported events for this device.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.Risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is acceptable.Capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.Product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.Additional product history review: evaluation of the photograph confirms the reported event.The provided picture identifies the threaded tip of the rss glenosphere inserter was broken off.Therefore, the failure is confirmed.Dhr/batch record review: as the product lot number was not reported, the dhr/batch record review could not be completed.Visual inspection: visual inspection was unable to be performed because the device has not been received for evaluation.The complaint alleges no injury to the patient nor a significant delay during surgery.As the product lot number was not reported, a determination of whether the device met manufacturing specifications could not be made.A definitive root cause for the reported event could not be determined.The rss glenosphere inserter is a reusable instrument expected to be used across multiple surgeries.It features a threaded tip which is screwed into the rss glenosphere, an implantable component of the reverse shoulder system, to assist with insertion of the glenosphere.The head of the inserter is impacted with a mallet to insert and seat the glenosphere.The complaint alleges that the threaded tip of the inserter broke off during use.Potential causes for the reported event include subjecting the inserter to excessive force during impaction.Alternatively, previous complaints for similar instruments determined that the tip may have broken during impaction if the inserter were not sufficiently threaded into the glenosphere, causing the inserter to be too loose during impaction.Finally, as the instrument is reusable and is subjected to significant forces during use, the reported event may have been caused by wear due to normal use.Based on this investigation, the need for corrective action is not indicated as no non-conformances nor manufacturing deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.

Brand Name
RSS GLENOSPHERE INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16690440
Report Number3002788818-2023-00027
Device Sequence Number12244953
Product Code LXH
UDI-Device Identifier00885556863879
UDI-Public00885556863879
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHDL-0960-065-01
Device Catalogue NumberHDL096006501
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2023
Supplement Date Received by Manufacturer06/15/2023
06/15/2023
Initial Report FDA Received Date04/06/2023
Supplement Report FDA Received Date06/20/2023
06/20/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown